Better Studies Needed to Prevent Pain, Tingling, in Hands and Feet from Chemotherapy
Clinical trials to test treatments for chemotherapy-related neuropathy are tricky to conduct, and therefore better study designs would allow scientists to identify beneficial ways to prevent or treat this common condition, according to research in the journal Neurology.
Many cancer patients cope with pain, tingling, sensory loss, and other symptoms in their feet and sometimes their hands while being treated with chemotherapy. The side effects can be so severe that some patients choose to stop cancer treatment or reduce the dosage, which may lessen their chances of survival. Currently there is no evidence pointing to the best ways to prevent the neuropathy.
A University of Rochester Medical Center team of scientists led by Jennifer Gewandter, Ph.D., M.P.H., reviewed data from 38 published, randomized clinical studies of chemo-related neuropathy and discovered biases and other problems, suggesting that many challenges exist for investigators who are trying to measure what patients experience and test neuropathy treatments. Challenges include: variability in patient symptoms, changes in symptoms due to types of chemotherapy and the way it’s administered, and variations in neuropathy depending on the timing between measurements.
The study concludes that poor quality research design could be obscuring potentially promising treatments and is likely to hinder progress unless improvements are made. Gewandter, an assistant professor of Anesthesiology at URMC, also uncovered reporting deficiencies in publications of data—which can impede the proper application of trial results to clinical practices.
Funding was provided by the ACTTION public-private partnership, which includes grants from the U.S Food and Drug Administration and multiple pharmaceutical companies and philanthropy.
Leslie Orr |